Hail, Sedgwick
- When
- August 10, 8:40 AM CST
- Where
- Sedgwick County, (Aao) Jabara Arpt
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.750, -97.220
Late afternoon scattered thunderstorms, along with a line of severe thunderstorms produced damaging winds over southern and southeast Kansas, on August 10th, 2020.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Late afternoon scattered thunderstorms, along with a line of severe thunderstorms produced damaging winds over southern and southeast Kansas, on August 10th, 2020.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 10, 5:53 AM CST, 2 hours 47 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 653 AM CDT Mon Aug 10 2020 .SHORT TERM...(Today through Wednesday night) Issued at 335 AM CDT Mon Aug 10 2020 Zonal flow aloft will reside atop a frontal boundary sagging south through the Central Plains over the next few days. Within the zonal flow, several embedded shortwaves will interact with the frontal zone, leading to an increased risk of thunderstorms through mid- week, some of which will be strong to severe. There is decent model agreement at the synoptic level during this period, but this type of pattern carries a lot of day-to-day uncertainty with convective augmentation of low-level features, boundaries, etc. In general, zonal flow/deep layer shear parallel to the frontal zone will probably favor multiple clusters of storms (ie. more of an MCS mode). Shear looks modest over the next few days, but should be more than adequate for storm organization, especially when combined with decent large-scale forcing from embedded shortwaves and somewhat persistent left exit region jet dynamics. Areas that see repeated thunderstorm activity could see an increased risk of flooding, but given the day-to-day uncertainties, it's a bit tough to pin down one area over another. Same goes for the severe weather potential. That said, where storms do form, they should carry the typical multicell mode/MCS hazards (heavy rain, flooding, damaging wind, and sporadic hail). Significant changes to the forecast are possible from day to day, so stay tuned. For today, the caveat is the early morning MCVs/convection over southern Kansas, and what impact this has on the evolution of storms later today/tonight as the cold front sags slowly south out of Nebraska. Synoptically, a shortwave ejecting out of the Central Rockies will provide increasing large-scale forcing for ascent during the afternoon/evening hours. This should prove more than adequate for redevelopment later today, even where the airmass isn't able to fully recover. The morning storms may tend to limit how unstable it could otherwise be, but for now I feel fairly confident in storms being able to redevelop. Storms may develop 1) near the advancing front (northern KS) and/or 2) residual outflow from the AM storms (southern KS). Thinking the primary hazards will be very heavy rain and gusty/damaging winds. Large hail will be possible where sustained and/or rotating updrafts can materialize, but this threat may be limited due to a less favorable storm mode and weaker shear. The greatest severe threat may tend to be focused where the best recovery can occur, and where the higher instability will be realized. SPC expanded the "Slight" Risk area in their initial DY1 outlook, which makes sense given the possible scenarios today. Tuesday may tend to be overturned enough to keep the threat of storms lower during the daytime hours, but I left in some low pops is case convection isn't quite as widespread later today/tonight. Elevated morning convection may be ongoing Wednesday morning, but the daytime hours look capped. Attention then turns to Wednesday night as an MCS may impact parts of the area, with the track potentially dependent on where the frontal boundary resides. The focus during that time may tend to be northeastern/eastern KS where mid-level temps look to be a bit cooler. Martin .LONG TERM...(Thursday through Sunday) Issued at 335 AM CDT Mon Aug 10 2020 Mid/upper level ridge is forecast to reside over the Desert SW, and amplify with time, leading to more of a NW flow regime across the Central Plains. This combined with the frontal boundary/baroclinic zone likely still in the general vicinity will likely favor periodic clusters of storms impacting portions of Nebraska/Kansas, carrying at least some severe risk. Like during the short-term period, the hazards will tend to be MCS focused (heavy rain, flooding, damaging wind, and sporadic hail). Barring significant cloudcover, temperatures should remain close to normal for mid-August through at least the end of the week. By the weekend, a stronger upper level trough moving across the NRN Plains may allow a more substantial southward push of the frontal boundary draped across the area. If this occurs, drier and less hot conditions would be favored. Martin && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 652 AM CDT Mon Aug 10 2020 Low confidence forecast with everything hinging on convection location/timing. Lingering isolated showers/thunderstorm continue to develop in wake of departing MCV. Once again, there is uncertainty whether precipitation will end once MCV exits the area in a few hours, or whether elevated precipitation festers on residual boundary. Either way, still anticipate surface based storms will develop late this afternoon or early evening from combo of heating and arrival of ripple in flow late afternoon/ early evening. Anticipate these would initiate in the vicinity of surface outflow boundary and/or front and then wane later tonight. -Howerton && .HYDROLOGY... Issued at 335 AM CDT Mon Aug 10 2020 It looks like we will remain in an active pattern through much of the upcoming workweek, with periodic clusters of thunderstorms impacting portions of central and eastern Kansas. With time, this may lead to an increased risk of flooding. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 98 69 92 72 / 40 60 20 20 Hutchinson 93 67 92 70 / 40 60 20 20 Newton 94 67 91 70 / 40 50 20 20 ElDorado 96 68 90 70 / 40 60 30 20 Winfield-KWLD 99 69 91 71 / 40 60 30 20 Russell 91 67 91 70 / 20 40 10 20 Great Bend 89 66 90 69 / 30 40 10 20 Salina 90 67 91 70 / 30 40 20 20 McPherson 91 67 91 69 / 40 50 20 20 Coffeyville 97 70 89 71 / 20 60 40 30 Chanute 96 69 89 70 / 40 60 40 30 Iola 94 68 89 70 / 40 70 40 30 Parsons-KPPF 97 70 89 71 / 20 60 40 30 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RM LONG TERM...RM AVIATION...PJH HYDROLOGY...RM
Hazardous Weather Outlook National Weather Service Wichita KS 414 AM CDT Mon Aug 10 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-110915- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 414 AM CDT Mon Aug 10 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight Thunderstorms with very heavy rain and wind gusts of 40 to 60 mph will impact portions of southern Kansas this morning. Additional strong to severe thunderstorms may develop later this afternoon or evening, capable of 45-65 mph wind gusts and half-dollar size hail. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Additional rounds of thunderstorms are expected to impact portions of central and eastern Kansas through late-week, with at least some severe potential. The risk of flooding may increase some, especially for any area that sees repeated rounds of thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Martin
Special Weather Statement National Weather Service Wichita KS 340 AM CDT Mon Aug 10 2020 KSZ067-082-100930- Reno KS-Kingman KS- 340 AM CDT Mon Aug 10 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Reno County in south central Kansas... Northwestern Kingman County in south central Kansas... * Until 430 AM CDT. * At 338 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Turon, or near Neola...moving east at 35 mph. wind gusts up to 55 mph will be possible with this storm. * Locations impacted include... Kingman, Arlington, Cunningham, Turon, Partridge, Sylvia, Plevna, Abbyville, Langdon, Cleveland, Penalosa and Kingman Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issued by the National Weather Service. && LAT...LON 3799 9810 3751 9809 3759 9846 3799 9847 TIME...MOT...LOC 0839Z 285DEG 30KT 3784 9842 HOWERTON
Special Weather Statement
National Weather Service Wichita KS
518 AM CDT Mon Aug 10 2020
KSZ049-051-052-101115-
McPherson KS-Marion KS-Saline KS-
518 AM CDT Mon Aug 10 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Eastern McPherson County in central Kansas...
Western Marion County in central Kansas...
Eastern Saline County in central Kansas...
* Until 615 AM CDT.
* At 514 AM CDT...National Weather Service meteorologists were
tracking strong winds from decaying showers and storms over
eastern Saline and eastern McPherson counties. Temperatures will
likely climb into the upper 80s with the gusty winds.
wind gusts up to 55 mph will be possible.
* Locations impacted include...
Salina, Mcpherson, Lindsborg, Hillsboro, Moundridge, Peabody,
Galva, Canton, Goessel, Assaria, Gypsum, Smolan, Ramona, Lehigh,
New Cambria, Durham, Tampa, Salina Airport, Roxbury and Marion
Lake.
LAT...LON 3896 9738 3861 9737 3861 9706 3817 9705
3817 9765 3896 9770
TIME...MOT...LOC 1015Z 272DEG 34KT 3869 9741
HOWERTONSpecial Weather Statement National Weather Service Wichita KS 652 AM CDT Mon Aug 10 2020 KSZ067-101245- Reno KS- 652 AM CDT Mon Aug 10 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Reno County in south central Kansas... * Until 745 AM CDT. * At 650 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles east of Turon, or 10 miles east of Neola...moving northeast at 55 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Hutchinson, South Hutchinson, Buhler, Haven, Pretty Prairie, Arlington, Turon, Partridge, Sylvia, Plevna, Abbyville, Yoder, Langdon, Hutchinson Airport, Cheney State Park and Cheney Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. && LAT...LON 3794 9847 3817 9770 3774 9770 3774 9847 TIME...MOT...LOC 1151Z 240DEG 49KT 3784 9832 SMITH
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
742 AM CDT MON AUG 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 AM NON-TSTM WND GST SALINA AIRPORT 38.80N 97.65W
08/10/2020 M66.00 MPH Saline KS ASOS
0503 AM NON-TSTM WND DMG SALINA AIRPORT 38.80N 97.65W
08/10/2020 Saline KS LAW ENFORCEMENT
8 TO 10 INCH DIAMETER TREE BRANCHES WERE BLOWN DOWN ABOUT
A MILE OR SO AROUND THE AIRPORT.
&&
HOWERTONSpecial Weather Statement National Weather Service Wichita KS 828 AM CDT Mon Aug 10 2020 KSZ083-101400- Sedgwick KS- 828 AM CDT Mon Aug 10 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Sedgwick County in south central Kansas... * Until 900 AM CDT. * At 826 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Valley Center...moving east at 30 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Wichita, Park City, Valley Center, Bel Aire, Maize, Sedgwick, Kechi, Northeast Wichita and Jabara Airport. LAT...LON 3773 9749 3791 9749 3791 9716 3775 9715 TIME...MOT...LOC 1328Z 250DEG 27KT 3784 9740 SMITH
Special Weather Statement National Weather Service Wichita KS 918 AM CDT Mon Aug 10 2020 KSZ083-101445- Sedgwick KS- 918 AM CDT Mon Aug 10 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Sedgwick County in south central Kansas... * Until 945 AM CDT. * At 917 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Wichita...moving east at 30 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Wichita, Andover, Park City, Valley Center, Bel Aire, Maize, Downtown Wichita, Kechi, Eastborough, East Wichita, Eisenhower National Airport, Northeast Wichita, Mcconnell Air Force Base, South Wichita, Oaklawn and Jabara Airport. LAT...LON 3759 9743 3783 9749 3791 9715 3762 9715 TIME...MOT...LOC 1418Z 253DEG 25KT 3775 9735 SMITH
The Wichita radar (KICT), 22 km away, was scanning. The volume nearest the first event began at 14:37 UTC.
10 thunderstorm wind, 5 hail. Local standard time, as filed.
Fifty five mph winds accompanied the nickel size hail.
The emergency manager reported the gust.
The emergency manager reported the gust.
Dime size hail was also reported.
Law enforcement reported the gust.
The roof was blown off an outbuilding. Also several large tree limbs were reported down.
Six inch diameter tree branches were reported down.
Fifty to 60 mph winds were reported.
Reported at Maple and Tyler Roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917434, 917436, 917437, 917438, 917439, 917442, 917443, 917444, 917445, 917446, 917447, 917448, 917449, 917450, 917452.